help with thiroyd

after having rai for hyperthyroidism and eventually going hypo started on levothyroxine. settled at 75 mcg but was not doing that well and was gaining weight. changed to thiroyd in may this year and while initially felt better am now feeling tired and achy. my latest blood results showed my tsh had gone up to 6.1 and my t3 and t4 had stayed about the same. I was taking 1 grain of thiroyd and upped it to 1 1/2 - I don't know what to do next and because my tsh is going up my gp wants to phone me to discuss - trouble is he does not know I have been self medicating and thinks I am still taking levo. any advice why my tsh is going higher

21 Replies

  • Well, in all likelihood, you're not on enough thiroid. A grain and half is not a big dose. How long have you been on that dose? Have you tried raising it further?

  • I think you need to check your ph/acidity and go on cleasing, it might help. God bless!

  • Stop messing with a GP and find a really good endocrinologist that will work with you. Obviously, you need a higher dose, but self-medicating is not safe.

    In the mean time, take your thyroid med by itself, on an empty stomach and with distilled water. There a no minerals in that water to interfere with absorption of your medicine.

    Take name brand thyroid only. Genetics can be anywhere from 5 - 15 % less in potency than the name brand depending on the manufacturer, and you can never be garanteed of getting the generic from the same manufacturer each month. Ultimately, with generics, your end up with a roller coaster effect; inconsistent thyroid levels.

    Ant-acids, calcium supplements, fiber supplements and some other meds will interfere with how the body absorbs the thyroid meds. Don't take these any closer than 4 hrs after your thyroid med or 8 hrs before.

  • I do all of what you say ie distilled water, timing of meds etc. I started off with 1 grain and when my tsh went higher i increased it to 1 1/2 but it is still going higher. I get my thiroyd from thailand and am still on the same tub. Dont no what to do as am scared to increase again

  • Hi ya, I take Thiroyd too from Thailand. As far as I am aware, it is well tolerated and many people use it. I haven't heard of it being unstable in content, it wouldn't be recommended or bought if it was surely. Many of us self medicate just fine what else do you do when you have received no medical support?!

    Sounds like you're not taking enough. I take two tablets, chew them (my preference) upon waking. You know the symptoms of hyper- you've had it- so you know what to look out for. Raise slowly every two weeks. I'm on a fairly low dose but didn't have a massive TSH (had the symptoms). Be aware of your body temperature, pulse, pressure etc, keep record.

    How are your other vits and mins? Vit B12 important to be high in range and to have good vit D and folate too. K2 with the vit D unless on blood thinners. A good B complex. The more I hear about it, everyone should take magnesium- 4 hrs away mind from the thyroid meds. You could start with magnesium citrate for eg.

    Epsom salt baths very important- alkalises the body.

    So, have confidence in yourself and start raising!

  • Taking all the supplements you mention. I get a bit hotter and sweaty and some palpitations. I will b brave snd try another half. Thanks for your views

  • Hmm, sounds like hyper symptoms - how are your adrenals? Try a 1/4?

  • Dont no how my adrenals are but i do tske ashwaghanda. Docs dont want to know. Cant even get an app. Will try a quarter but i increased by a half when my tsh went higher last time and now it has gone even higher

  • I think I would get my adrenals tested- this is a four times a day saliva test. And a reverse Ft3 too to check if you are not converting. Also are you taking a good multi vit and minerals. Selenium etc. Look at good brands such as viridian for a thyroid support.

  • I take all aupplements mentioned by viridian or solgar. Amnow getting pain in feet and fingers today

  • What is your B12 levels? Vit D and folate also?

  • I am taking supplements for all that as my b12 is quite low. The only thing that has changed is that i have been asked to do more days at work and am finding this quite stressful. I am semi retired and have been working 4 days as opposed to my normal 2. I also have th nodules

  • but what are your levels and ranges?

  • On the plus side my hair andnails are growing syronger. Its quite strange

  • Does "rai" mean radioactive idodine? How many micro grams in one grain? Why not allow your doctor and lab technicians decide the dosage of medicine will suit your condition best?

  • A grain translates as 60 to 65 milligrams. (The exact value is somewhere in between.) Which is 60,000 to 65,000 micrograms.

    But what is being measured/talked about are not the same things. When considering equivalence, one grain of desiccated thyroid needs to be viewed from its thyroid hormone content point of view - not how much dried pig thyroid powder it contains. Not the physical mass (weight).

  • I suppose that's more accurate than using teaspoons or any of the other anecdotal methods of measurement, but not accurate enough to propose dosages for self-medication.

  • I don't understand what you are saying.

  • so do you think I should up my dose to 2 grains. my gp has told me to take 100 levo but when I was on levo my left leg swelled up and I put on more weight that is why I stopped

  • I am not saying that.

    My response was purely on the basis of units of weight.

    I wouldn't comment without seeing your actual FT4 and FT3 results (including ranges) and a summary of dates - when you had RAI and so on to get an overview of when things happened and how long they have taken to change.

  • my recent ft4 was 9 (range 9 - 20)and my recent ft3 was 1.3 (range 0.5 - 3.50) tsh was 6.0 - last month my tsh was 4.9 ft4 was 9 and ft3 was 1.3. so it is only my tsh that has changed. I am taking 1 1/2 grains of thiroyd but I don't feel too bad, a bit more tired than u sual but I am working extra days at work. also I have stopped gaining weight. I don't understand why my tsh has gone up - I had rai four and a half years ago and as my tsh stayed at around 3.5 my gp wouldn't start me on levo until December 2015 when my tsh went up to 4.0. tsh did come down with the levo but I did not feel too good on it and I started to gain more weight

You may also like...